MAUDE Adverse Event Report: SOLTA MEDICAL INC. THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL INC. THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TT0.25F6-450
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blurred Vision (2137); Burning Sensation (2146); Excessive Tear Production (2235); Discomfort (2330); Eye Burn (2523); Eye Irritation (4803)
Date of Event 07/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The data logs from the event were reviewed.Several errors had occurred during the treatment related to the activation button timing out, lifting the tip before the pulse delivery completed and force-related errors.It was also observed the customer allowed the system to pressurize for only 2 minutes before starting the treatment.It is recommended the customer allow 5-10 minutes for the system to fully pressurize before use.The system had not come to up to complete pressurization when the treatment was started.The treatment tip has been requested for evaluation but has not yet arrived.The investigation is ongoing.
 
Event or Problem Description
A user facility reported that a patient experienced a radio-frequency corneal burn on their left eye following a thermage flx treatment.Prior to the procedure, 3 drops of double anesthetic colircusi was administered in each eye and recugel was placed in the periphery and center of the eye protectors.The eye shield was inserted in the right eye without any patient report of discomfort.The eye shield was then placed into the patient¿s left eye, without any force.The patient immediately reported discomfort and pain in the aforementioned eye (left eye), especially in the upper area, including a stabbing and stinging feeling that was not permanent but rather intermittent.The patient reported being able to tolerate the discomfort and indicated that the procedure should be continued.During the treatment, she was questioned again about her condition and mentioned that she was fine.The procedure was carried out without complications.The area was washed and the eye shields were removed.Despite removal of the eye shield, the patient continued to suffer discomfort.Eye washes with 0.9% saline solution were performed for at least 5 times, with no apparent improvement.It was also recommended to use a tobramycin + dexamethasone (tobradex) dropper, with a dose of 4 drops, in addition to hylo dual lubricant.The patient was then accompanied to the ophthalmological medical center where explorations were carried out (fundoscopy/fluoroscopy test), and basic treatment including left: icol ointment, cycloplegic, thealoz duo with another medical visit in 48 hours.The ophthalmologist mentioned to the patient that with the aforementioned medicines, there was a high probability that the treatment would not have the desired effect and that she could even go blind.An available ophthalmology report was reviewed by the medical reviewer and according to the report, patient was admitted to the er center due to pain, itching, and tearing after the aesthetic eye procedure.The patient reported a burning and stinging sensation inside her eye, as well as blurry vision the patient was given hylodual and tobradex in the aesthetic clinic.Upon a thorough examination, the initial diagnosis was reported as corneal radiofrequency burn and additional diagnostic tests were recommended.During the second ophthalmological medical checkup, the patient was informed they would not go blind.However, the patient was still experiencing blurred vision.The patient had not received any other treatment in the same symptom area on the procedure date or within 90 days prior.Solta medical cryogen and a 30ml bottle of coupling fluid was used with the highest level of treatment at 2.5.No system errors or product issues occurred during the procedure.This was the first time the tip was used on a patient, and it was inspected prior to use with no discrepancies observed.The tip was not inspected during the procedure for any changes.
 
Additional Manufacturer Narrative
When the system detects a condition that interrupts treatment, a system error code is displayed.These system error codes provide an error code number and instructions for how to respond to the error.In the event of a system error, the user needs to intervene and follow the onscreen instructions to proceed with treatment.Based on the evaluation of the data, the system and handpiece perform as expected.Evaluation of the treatment tip found that the tip passed visual inspection, leak, and thermistor tests.No dents, scratches, or dielectric membrane breakdown was observed.No functional testing could be performed as the tip was expired.Solta medical provides safety considerations in the thermage flx user manual when treating the eyelids.Users must follow procedural instructions, so the treatment is performed in a safe manner.Solta medical emphasizes that only plastic ocular shields with proper sizing must be used during thermage flx treatment, in order to prevent serious eye injury from the thermal effects of the radiofrequency (rf) energy used by the system.Although metallic ocular shields may be appropriate to use with certain laser treatments of the eyelids, they are not appropriate for use with thermage as metallic ocular shields will conduct the thermal energy from thermage¿s radiofrequency (rf) energy directly to the eye, causing damage.Eye shields are not provided by solta medical.It was not reported what type of eye shields the provider used for this treatment.According to the thermage flx safety risk assessment, corneal abrasion or ocular damage is a known possible risk of thermage flx treatment.A review of the manufacturing records showed all requirements were met.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Review of manufacturing records show final manufacturing test verification specifications are acceptable.No nonconformities or anomalies were found related to this event when reviewing the device history record.Based on the available information, no causal factors can be determined, and no conclusions can be drawn.No corrective action is necessary at this time.

Brand Name
THERMAGE FLX (TG-3A) SYSTEM AND ACCESSORIES
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL INC.
11720 n creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19921043
Report Number3011423170-2024-00197
Device Sequence Number7207805
Product Code GEI
UDI-Device Identifier00816995021353
UDI-Public00816995021353
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K170758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 07/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTT0.25F6-450
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2024
Supplement Date Received by Manufacturer09/03/2024
Initial Report FDA Received Date08/06/2024
Supplement Report FDA Received Date09/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR
Patient SexFemale